|trizivir or other options
Jun 29, 2001
i've written a few times. thanks for your help. i kind of need an answer by july 5th!!!
i was on combivir and viramune for three weeks, then my liver objected in a big way. i was taken off the meds and have been off for one month. this was my first med routine. other than very,very mild nausea and mild lethargy it was an easy 'pill(s) to swallow' until the jaundice hit! WOW! i was bummed by the setback.
i am in a remune study which may eliminate one of these choices, trizivir or combivir/nelfinavir, but would consider stopping the remune study in order to take the 'better' med option.
my doc was pretty forthwright about death being a side effect with trizivir, but said they had never seen it and as long as i was educated as to what to look for and communicated with them, it should be no problem?!?!?
the combivir/nelfinavir looks like diarreah (sp?) in most people looks like the worst that might happen.
my doc thinks the remune study is a good thing, but the trizivir would remove me from the study.
one last thing. on stopping my meds, my t cells were unchanged at about 325, while my VL dropped from 59,000 to 600.
any words to guide me in my choices?
thanks again, s
| Response from Dr. Young
Thanks for your question.
The choice in medications for you at this point is probably going to boil down to a variety of factors.
The use of Trizivir has been well studied in a number of pharmaceutical studies. In open label studies, the drug did as well in viral suppression as ZDV/3TC/Indinavir. Another study, performed in a placebo-controlled fashion (where the benefits of low pill burded could not be assessed;recently published in JAMA) showed equivalence between TZV and ZDV/3TC/Indinavir, but suggested inferiority with high baseline viral loads. Together, these data suggest that the regimen is potent, though questions persist about the performance of triple nuke regimens in persons with high viral loads.
Combivir/nelfinavir is the other option that you mentioned. This regimen is probably one of the most used PI regimens in the world and is the one of the industry standards for comparing new drug regimens. It's major side effect, as you have pointed out is nelfinavir-induced diarrhea. This diarrhea is predictable, but very treatable in the vast majority. Antidiarrheals (Immodium or Lomotil), Tums or oat bran products (oat meal, oat meal cookies, granola) have been suggested as means to mitigate these symptoms.
In your case,the choice will depend on alot of personal decisions; did you tolerate the Combivir in your previous regimen?, To what extent is the possibility of diarrhea important? How important is having a low pill count? The final decision may also factor in the desire to stay on the Remune study protocol too..
Hope this helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Painful Red Spots After Receiving Oral Sex Worried I Have HIV
- Penis Discharge After Anal Sex Worried I Have HIV
- Sore On Mouth After Licking Penis Worried I Have HIV
- White Bumps On Penis After Giving Oral Sex What Are The Chances Of HIV
- Condom Causing Penis Irritation
- Anyone Ever Tested Negative At 3 Months Retest Positive Later
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.